Nebraska, 2008Flash Flooding and Flooding in Nebraska, July 15 to 21, 2008
July 15 to 21, 2008 · NWS OAX · 21 events in 11 counties and zones
Thunderstorms developed on the edge of an instability axis over northeast Nebraska during the mid afternoon hours of July 15th. Surface temperatures in the 90s and dewpoint temperatures of 65 to 70 degrees were common in the more unstable air just south of where the convection developed, compared to slightly hotter but drier air just to the north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed on the edge of an instability axis over northeast Nebraska during the mid afternoon hours of July 15th. Surface temperatures in the 90s and dewpoint temperatures of 65 to 70 degrees were common in the more unstable air just south of where the convection developed, compared to slightly hotter but drier air just to the north. The thunderstorms produced strong winds...areas of very heavy rain and isolated large hail as they congealed into a bow and moved southeast across the Omaha and Lincoln areas before weakening in strength over far southeast Nebraska. Additional thunderstorms developed then...mostly west of Lincoln. Although they mostly remained below severe limits, they produced additional areas of heavy rain which caused flooding in Seward and Saline counties. Lightning was frequent with the storms, especially when they crossed the Omaha metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 3:07 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 15, 3:07 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE JUL 15 2008
.DISCUSSION...
MID LVL MOISTURE MOVING ESE THROUGH NORTHEAST NEB IS BEGINNING TO
MAKE CONTACT WITH SFC BASED AIR AND TSTMS SHOULD CONTINUE TO DEVELOP.
IMMEDIATE AREA HAS ONLY TCU SO FAR...BUT COULD DVLP TOWARD EVE...OR
TSTMS COULD MOVE IN FROM WNW. EXPECT LITTLE OR NO ACTIVITY SOUTH OF
I-80 CORRIDOR TONIGHT...WITH FRONT WELL TO THE N...AND BEST LLJ
PROGGED TO DVLP CENTRAL NEB ONLY OF MDT INTENSITY.
RICH SUBTROPICAL MOISTURE WILL CONTINUE TO MAKE ITS WAY NORTH FOR
THE NEXT FEW DAYS. HOWEVER...EXPECT WED THROUGH EARLY THUR AFTN TO
BE DRY WITH POSSIBLE EXCEPTION OF NEAR SD BORDER...AS WARM DRY CAP
ALOFT STRENGTHENS. THIS SHOULD BRING A HOT DAY WED WITH AFTN CU
HOLDING BACK TEMPS A COUPLE DEG.
BEST CHC FOR STRONG TSTMS WILL BE THU EVE THROUGH FRIDAY. MODELS
ARE COMING INTO BETTER AGREEMENT THAT A SHORT WAVE IN THE WESTERLIES
WILL DRIVE A WEAK FRONT THROUGH THE AREA. AIRMASS AHEAD OF THE
FRONT WILL BE QUITE MOIST...AND INSTABILITY SHOULD BE STRONG BY
LATE THU AFTN ONCE THE CAP BREAKS. EXPECT TSTMS TO DRIVE SE THU
NIGHT WITH MORE DEVELOPMENT FRI LASTING INTO FRIDAY NIGHT...MORE
LIKELY IN THE SE BY SAT MORN. HEAVY RAIN ALSO POSSIBLE WITH BEST
CHC THU NIGHT WITH GOOD LLJ INTO AREA.
EXPECT SOME SORT OF A BREAK IN CONVECTION DURING THE WEEKEND AS UPPER
RIDGING PROVIDES SOME SUPPRESSION...BUT TOUGH TO BE SURE AS
BOUNDARIES REMAIN IN THE AREA.
AS HAS BEEN THE CASE RECENTLY...OP MODELS ARE IN POOR AGREEMENT BY
DAYS 6 AND 7. GFS CONTINUES TO DIG A STRONG UPPER TROUGH OR CLOSED
LOW INTO THE N CENTRAL STATES...WHILE ECMWF BUILDS A RIDGE AND MOVES
IT EAST. BEST GUESS AT THIS POINT IS THAT WE WILL BE IN WEAKER NW FLOW
WITH RIDGE RUNNERS PROVIDING SOME CHC OF EVE AND OVERNIGHT TSTMS.
TEMPS WILL GENERALLY BE WARM TO HOT. FRIDAY COULD END UP THE
COOLEST AS CONVECTION CONTINUES DURING THE DAY...BUT TEMPS ANY DAY
WILL DEPEND ON POSITION OF BOUNDARIES.
GFS ENSEMBLES GIVE A PRELIMINARY SIGNAL THAT STRONG UPPER RIDGE
SETS UP OVER THE AREA ARND JULY 25 AND STICKS AROUND...SO THIS MAY
BE A PRELUDE TO A STRONG SUMMER HEAT WAVE.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK THRU 16/18Z
VFR CONDITIONS EXPECTED AT KOMA AND KLNK THROUGH THE PERIOD.
KOFK MAY SEE SOME TRW AFTER 00Z AS WEAK SURFACE BOUNDARY MOVES
INTO THE AREA BUT NO MENTION AT THIS TIME DUE UNCERTAINTY IN TIMING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK/FOBERT
Hazardous weather outlook, Jul 15, 10:25 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 15 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1125 AM CDT TUE JUL 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY NORTH OF INTERSTATE
80...WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS. MOISTURE WILL
CONTINUE TO INCREASE TODAY...ADDING TO INSTABILITY ACROSS THE
AREA. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM SOUTHERN MINNESOTA
INTO SOUTHERN SOUTH DAKOTA AND IS EXPECTED TO SINK SLOWLY SOUTH THIS
AFTERNOON TO NEAR THE NEBRASKA BORDER. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON AND THIS EVENING...
THEN MOVE SOUTHEASTWARD THROUGH THE NIGHT. SOME STORMS MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY EVENING IN NORTHERN
NEBRASKA AND NORTHERN IOWA AS A SLOW-MOVING FRONT DROPS SOUTHWARD
OUT OF THE DAKOTAS AND MINNESOTA. STORMS WILL MOVE SOUTHEASTWARD
AGAIN THROUGH THE NIGHT...AFFECTING MAINLY AREAS NORTH OF
INTERSTATE 80.
MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY
AS THE SLOW-MOVING FRONT MOVES THROUGH EASTERN NEBRASKA AND
WESTERN IOWA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
NORTH OF INTERSTATE 80.
FOBERT
Event by event
10 thunderstorm wind, 5 hail, 3 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- July 15, 4:25 PM CST
- Where
- Washington County, 6.21 mi NE of Spiker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -96.220
Thunderstorm wind gusts estimated around 60 mph knocked a large tree down near Herman.
Thunderstorm Wind, Boone
- When
- July 15, 5:53 PM CST
- Where
- Boone County, Albion Muni Arpt to 0.65 mi SSW of Albion
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.730, -98.050
A thunderstorm gust was measured at 62 mph at the Albion Awos. Similar gusts were estimated by Law Enforcement around that same time. The strong winds caused scattered power outages in the area and was accompanied by hail up to quarter-size.
Hail, Dodge
- When
- July 15, 5:53 PM CST to 6:03 PM CST
- Where
- Dodge County, 2.32 mi SSE of Webster
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 41.570, -96.780
Hail close to baseball-size fell 7 miles north of North Bend. The large hail caused a several mile wide swath of crop damage in the area.
Heavy Rain, Douglas
- When
- July 15, 6:00 PM CST to 9:00 PM CST
- Where
- Douglas County, 0.69 mi N of Valley
- Reported by
- Official NWS Observations
- Coordinates
- 41.330, -96.350
Rainfall of 2.22 inches was measured at the NWS office in Valley between 7 and 10pm CDT.
Hail, Boone
- When
- July 15, 6:05 PM CST
- Where
- Boone County, 0.69 mi S of Albion
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.690, -98.000
Nickel to quarter-size hail was reported along with strong winds and very heavy rain in the Albion area. Winds were measured at 62 mph at the Albion Awos a few minutes earlier.
Hail, Douglas
- When
- July 15, 7:15 PM CST to 7:30 PM CST
- Where
- Douglas County, 2.09 mi N of Valley to 1.02 mi SE of Valley
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.350, -96.349
Hail up to golfball-size fell for about 15 minutes in and north through east of the Valley area. The hail broke some windows out of a house east of town and caused scattered other house and vehicle damage in the area.
Thunderstorm Wind, Douglas
- When
- July 15, 7:18 PM CST
- Where
- Douglas County, 0.69 mi N of Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Official NWS Observations
- Coordinates
- 41.330, -96.350
A thunderstorm wind gust of 60 mph was measured at the NWS office. The strong winds caused some tree damage in Valley and knocked the power out across much of the town for a few hours.
Hail, Douglas
- When
- July 15, 7:27 PM CST
- Where
- Douglas County, 0.86 mi SW of Omaha
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.260, -96.010
Hail up to quarter-size was reported in northwest Omaha near 157th street.
Thunderstorm Wind, Douglas
- When
- July 15, 7:55 PM CST to 8:10 PM CST
- Where
- Douglas County, 0.14 mi ESE of Lane to 1.81 mi NW of Millard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.249, -96.178
Thunderstorm wind gusts estimated at close to 60 mph pushed over a large tree near 168th and Pacific and snapped a few trees off in the Harvey Oaks area causing deck and fence damage.
Thunderstorm Wind, Douglas
- When
- July 15, 7:58 PM CST
- Where
- Douglas County, 1.38 mi N of Valley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.340, -96.350
Thunderstorm wind gusts estimated at close to 60 mph blew a shed onto the road near 264th and Rainwood.
Thunderstorm Wind, Lancaster
- When
- July 15, 8:42 PM CST
- Where
- Lancaster County, 1.71 mi ESE of West Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.820, -96.690
Thunderstorm wind gusts estimated at around 60 mph downed large branches near 37th and D Streets.
Thunderstorm Wind, Gage
- When
- July 15, 9:00 PM CST
- Where
- Gage County, 0.87 mi SW of Adams
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -96.510
A spotter estimated thunderstorm wind gusts as high as around 60 mph in the Adams area.
Thunderstorm Wind, Sarpy
- When
- July 15, 9:26 PM CST to 9:31 PM CST
- Where
- Sarpy County, 0.79 mi ESE of Avery to 0.69 mi S of (Off)offutt Afb
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 41.165, -95.916
Thunderstorm gusts were measured at 68 mph by Awos at Offutt Afb. The strong winds caused scattered power outages in the Bellevue area.
Thunderstorm Wind, Cass
- When
- July 15, 9:35 PM CST
- Where
- Cass County, Plattsmouth
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.020, -95.900
Thunderstorm wind gusts estimated at over 60 mph downed a few trees and numerous tree limbs in the Plattsmouth area. The fallen trees caused scattered power outages.
Flash Flood, Douglas
- When
- July 15, 9:40 PM CST to 10:45 PM CST
- Where
- Douglas County, 1.03 mi NW of Elkhorn to 0.69 mi E of Elk City
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.289, -96.246
Several county roads were closed briefly in western Douglas county near the Valley area due to flash flooding. Also cars reportedly stalled out as they encountered deep water near 208th and Maple in west Elkhorn. Three to 5 inches of rain was reported in the area. Reported damage was minimal.
Hail, Saline
- When
- July 15, 9:43 PM CST to 9:45 PM CST
- Where
- Saline County, 0.52 mi E of Dorchester
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.650, -97.110
Hail up to nickel-size lasted for a few minutes.
Thunderstorm Wind, Saline
- When
- July 15, 9:45 PM CST
- Where
- Saline County, 0.52 mi E of Dorchester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.650, -97.110
Thunderstorm winds estimated at 60 mph knocked over 2 trees that fell on vehicles in town along with downing numerous branches.
Flash Flood, Saunders
- When
- July 15, 10:00 PM CST to 11:00 PM CST
- Where
- Saunders County, 1.4 mi E of Morse Bluff to 0.52 mi ENE of Morse Bluff
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 41.429, -96.753
Doppler radar estimated that around 3 inches of rain fell in a several hour or less period near Morse Bluff and this was backed by a public report of 3 inches in one hour. The heavy rain produced flooding which briefly closed a road near Highway 79 in town. Apparent damage was minimal.
Flood, Saline
- When
- July 16, 5:45 AM CST to July 19, 3:30 AM CST
- Where
- Saline County, 4.77 mi WNW of Wilber Muni Arpt to 3.74 mi SSW of Shestak
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.497, -97.064
Rainfall of 2 to 4 inches fell across much of the Turkey Creek basin on July 15-16. This caused Turkey Creek to flood from near Wilber toward its confluence with the Blue River. The stage at Wilber reached a little over 14 feet around 5pm CDT on July 16, flood stage is 11 feet. The creek briefly dropped below flood stage during the evening of July 17th, but additional heavy rain producing thunderstorms caused a second crest of around 12.5 feet during the afternoon of July 18th before the creek fell below flood stage early on the 19th. The flooding affected mainly agricultural lowlands but also flooded a few county roads.
Flood, Seward
- When
- July 16, 6:00 AM CST to 4:00 PM CST
- Where
- Seward County, Milford to 0.57 mi W of Milford
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -97.050
Rainfall of 3.5 inches fell overnight on July 15-16 in the Milford area. This caused flooding along Coon Creek which flooded a park and golf course on the south side of town and also closed a few county roads in the area.
Flood, Saline
- When
- July 16, 8:00 AM CST to July 21, 1:45 PM CST
- Where
- Saline County, 3.82 mi NW of Crete to 0.98 mi N of Crete
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.669, -97.002
Rainfall of 2 to 4 inches fell across sections of the Blue River basin on July 15-16. This caused the Blue River to flood from near Crete to the confluence with Turkey Creek, which was also in flood. The stage of the Big Blue at Crete reached around 23 feet at 2am CDT on July 17, flood stage is 18 feet. Although the river dropped to around flood stage during the morning hours of July 18th, additional heavy rain that fell over part of the basin on the 17th brought a second crest to the river of around 22 feet during the afternoon of July 19th. The flooding affected mainly agricultural lowlands but also flooded a few county roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, July 15, 20081 death · $30,000 · 52 kt wind · 3 events
- Lightning Strike and Heavy Rain in Florida, July 15 to 17, 2008$290,000 · 11 events
- Hail and Damaging Winds in Iowa, July 15, 2008$280,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Nebraska, July 15 to 16, 2008$315,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 15, 2008$135,000 · 1 in hail · 18 events
- Flash Flood in Louisiana, July 15, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 15, 2008$40,000 · 0.88 in hail · 4 events
- Hail and Damaging Wind in Nebraska, July 15, 20081.25 in hail · 24 events
- Hail and Damaging Wind in South Dakota, July 15, 20081 in hail · 9 events
- Drought in Hawaii, July 15 to 31, 20083 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 15, 20083 events
- Hail in Minnesota, July 15, 20081 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102679, 102657, 102659, 102663, 102654, 103134, 102665, 102662, 103133, 102664, 102668, 102667, 102673, 121751, 102660, 102670, 102672, 102675, 103136, 103135, 103137.